Alert archive / Indiana / Tornado Warnings in 1999
Tornado Warning 2, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Apr 22, 1999, 4:09 PM EST for Noble County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1999, 4:09 PM EST (21:09 UTC)
- Expired
- Apr 22, 1999, 4:35 PM EST
- In force
- 26 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Noble County, IN
The radar
The Northern Indiana radar (KIWX), 24 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 4:25 PM EST | Hail 0.75 | Albion, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS53 KIWX 222110 RRA TORFWA INC113-222135- BULLETIN- EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 409 PM EST THU APR 22 1999 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * TORNADO WARNING FOR... NOBLE COUNTY IN NORTHEASTERN INDIANA * UNTIL 435 PM EST * AT 409 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A POSSIBLE TORNADO BETWEEN KIMMELL AND WOLFLAKE ON US 33 IN SOUTHWEST NOBLE COUNTY. THE STORM IS MOVING EAST NORTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... WOLFLAKE ALBION KENDALLVILLE THIS IS A DANGEROUS STORM ACT QUICKLY. SEEK SHELTER IN AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Apr 22, 2:16 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 22, 2:16 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 216 PM EST THU APR 22 1999 FCST PROBLEM WILL BE CHANCES OF SVR WX TONIGHT. LATEST SFC ANALYSIS SHOWS QSTNRY FRONT ACROSS SRN GRTLKS RGN. TEMP GRADIENT IS STRONG WITH MIDDLE 50S BEING REPORTED IN SRN LWR MI AND LWR 70S IN NRN IN. AREA RADARS SHOWING TSRA MOVING THRU IL ANE NWRN IN. LDS DISPLAY SHOWS LTNG EXTENDING INTO SWRN LWR MI. 12Z MODELS ARE SIMILAR IN MOVING H5 S/W ACROSS SRN GRTLKS RGN TONIGHT. STRONG SYSTEM OVER GRT BASIN WILL REMAIN NEARLY STNRY THRU PD. THIS WILL ALLOW RIDGE TO BUILD OVER MS VLY. HEIGHTS WILL RISE IN RESPONSE TO WAA INTO OH VLY. AS STRONG HIGH PRES OVER SRN ONT BUILDS NEXT 24-36 HRS QSTNRY FRONT ACROSS NRN IL/IN/OH WILL START TO MOVE S. UNTIL THEN MOIST AIR MASS WILL REMAIN OVER FA. 12Z ETA PROGS PW VALUES OF GREATER THAN 1.0 INCH TO ADVECT INTO FA BY 12Z FRI. SFC FRONT WILL THEN MOVE S PUSHING MOIST AIR S WITH IT. H8 LLJ IS PROGGED TO DEVELOP BY 06Z OVER OH VLY. THIS WILL HELP TO PUSH MOIST AIR INTO RGN AND PROVIDE UVV TO HELP INITIATE CONVECTION. LEFT EXIT RGN OF H2-H3 JET MAX IS PROGGED TO MOVE OVER LWR OH VLY BY 06Z. WITH MOIST AIR IN PLACE...AND UPPER LVL DYNAMICS DEVELOPING ...TSRA CAN BE EXPECTED NEXT 24 HRS. CAPES AND LI/S ARE MARGINAL. HOWEVER...WITH MOIST ATMOSPHERE...HAIL AND HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER TSTMS TONIGHT. SOME TSTMS COULD REACH SVR CRITERIA. FLOODING THREAT WILL REMAIN A CONCERN WITH THE SATURATED GROUND. SBN TT 051/056 039/058 041 03940 FWA TT 053/060 040/060 042 03940 AOH WW 055/062 040/059 042 03840 .IWX...NONE. OHARA
In the hours before
Special weather statement, Apr 22, 11:30 AM EST, 4 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002- 004-005-015-016-024-025-222000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1130 AM EST (1130 AM CDT) THU APR 22 1999 ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS NORTHWESTERN INDIANA THIS AFTERNOON AND TONIGHT. A WARM FRONT EXTENDING FROM CENTRAL ILLINOIS TO NORTHWESTERN PENNSYLVANIA WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WARM MOIST AIR IS MOVING INTO THE REGION AND...WITH AFTERNOON HEATING...THE ATMOSPHERE WILL BECOME MORE UNSTABLE. AN UPPER LEVEL DISTURBANCE WHICH IS FORECAST TO MOVE ACROSS THE REGION LATER TONIGHT WILL AID IN THUNDERSTORM DEVELOPMENT. LARGE HAIL IS POSSIBLE FROM SOME OF THE STRONGER THUNDERSTORMS...HOWEVER LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT. LOCALLIZED FLOODING WILL BE POSSIBLE TONIGHT SINCE THE GROUND REMAINS SATURATED. SPOTTER ACTIVIATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. STAY TUNED TO THIS STATION FOR THE LATER STATEMENTS AND UPDATED FORECASTS. OHARA
Local storm report, Apr 22, 3:41 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
341 PM EST THU APR 22 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 1 S ARGOS IN WIND DAMAGE
04/22/99 MARSHALL TREES AND POWER LINES
DOWNLocal storm report, Apr 22, 3:41 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
341 PM EST THU APR 22 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 1 S ARGOS IN WIND DAMAGE
04/22/99 MARSHALL TREES AND POWER LINES
DOWNThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:18 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 47 min |
| Apr 22, 3:56 PM EST | Severe Thunderstorm Warning | IWX | Noble, Whitley | 44 min |
| Apr 22, 4:24 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 46 min |
| Apr 22, 4:46 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Whitley | 44 min |
| Apr 22, 5:23 PM EST | Severe Thunderstorm Warning | IWX | Allen | 27 min |
| Apr 22, 5:52 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 48 min |
Nearby
Tornado Warnings in Indiana, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.